Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2004, 8:18 PM CDT for Kingman County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 8:18 PM CDT (01:18 UTC)
- Expired
- May 29, 2004, 9:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3494 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 7.0
- Supercell composite
- 22.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 300118 SVRICT KSC095-300215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 817 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 915 PM CDT. * AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF RUNNYMEDE...OR ABOUT 18 MILES NORTH OF ANTHONY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NORWICH AROUND 830 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS OF 60 TO 75 MILES AN HOUR... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 915 PM CDT. LAT...LON 3754 9781 3739 9798 3738 9780 $$ /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:55 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 29, 4:55 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT SAT MAY 29 2004 .DISCUSSION... LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT SPEEDS OF 20 TO 25 MPH. COX --------------------------------------------------------------------- .PREVIOUS DISCUSSION... FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT. FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP, THOUGH BY NO MEANS UNBREAKABLE. FULL SUNSHINE AND ADVECTION OF LOW 70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING CAP. OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS AFTN. MODELS SHOW UPPER JET STREAK OVER NRN OK. VERTICAL SHEAR PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE COMBINED WITH DEEPENING SURFACE LOW IN WRN KS. DRYLINE JUST E OF DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON. CONDITIONS LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL AND DEVELOPING SOUTHWARD ALONG DRYLINE. ANTICIPATE SCATTERED TO NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS. SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE. MAY SUBSEQUENTLY SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE TOWARD OUR FORECAST AREA. PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND. FOR THIS PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE CLOSE TO CRITERIA DURING THE EVENING. ALSO PLAN TO REMOVE LOW POPS FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK PER LATEST MODEL GUIDANCE. ALSO PLAN TO ADD LOW POPS FOR ELEVATED TSRA FRIDAY NIGHT. NO OTHER CHANGES PLANNED IN THE AFTERNOON PACKAGE. WOLF && .PRELIMINARY POINT TEMPS/POPS... WICHITA 64 80 53 80 / 50 10 0 0 HUTCHINSON 63 79 52 80 / 40 10 0 0 NEWTON 64 80 52 80 / 50 10 0 5 ELDORADO 66 80 53 80 / 50 20 0 5 STROTHER FIELD 67 80 53 81 / 50 20 0 0 RUSSELL 58 77 50 76 / 40 10 0 5 GREAT BEND 59 78 50 77 / 30 10 0 0 SALINA 62 78 51 79 / 50 10 0 5 MCPHERSON 63 79 52 79 / 50 10 0 5 COFFEYVILLE 69 81 55 81 / 70 30 10 10 CHANUTE 69 80 54 80 / 70 30 10 10 IOLA 69 79 54 80 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 29, 5:42 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 542 PM CDT SAT MAY 29 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 542 PM CDT SAT MAY 29 2004 ...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL CONTINUE TO MOVE INTO SOUTH CENTRAL AND PORTIONS OF CENTRAL KANSAS THROUGH 9 PM. SOME OF THE STORMS WILL BECOME TORNADIC AND MAY HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES. THE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST OF A I-35/I-135 CORRIDOR BETWEEN 6 AND 9 PM. LARGE HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED. MOVEMENT WILL BE EAST-NORTHEAST BETWEEN 25 AND 30 MPH. THE STORMS IN SOUTH CENTRAL KANSAS WILL MOST LIKELY PUSH INTO SOUTHEAST KANSAS BETWEEN 9PM AND MIDNIGHT. DURING THIS TIMEFRAME, THE STORMS WILL MOST LIKELY CONTINUE TO BE SEVERE AND HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES, LARGE HAIL AND DAMAGING WINDS. PERSONS SPOTTING THIS EVENING SHOULD BE ALERT THAT THE CLOUD BASES WILL BE VERY LOW WHERE IT MAY BE DIFFICULT TO SPOT TORNADOES, ESPECIALLY LARGE ONES. MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP BEHIND A COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO SEVERE STORMS, A WIND ADVISORY IS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS THROUGH 7 PM. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 5PM AND MIDNIGHT THROUGHOUT CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
In the hours before
Local storm report, May 29, 7:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0718 PM TORNADO 9 W ANTHONY 37.15N 98.19W
05/29/2004 HARPER KS LAW ENFORCEMENT
ROPE TORNADO, BREIF TOUCH DOWN
&&
LFWLocal storm report, May 29, 7:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM TORNADO 6 SW HARPER 37.22N 98.10W
05/29/2004 HARPER KS LAW ENFORCEMENT
3 DAMAGED FARM HOUSES.
&&
LFWLocal storm report, May 29, 7:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM FUNNEL CLOUD 2 SE HARPER 37.26N 98.00W
05/29/2004 HARPER KS BROADCAST MEDIA
NEW ROTATION.
&&
LFWLocal storm report, May 29, 8:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0804 PM TORNADO 6 E HARPER 37.29N 97.92W
05/29/2004 HARPER KS LAW ENFORCEMENT
&&
LFWLocal storm report, May 29, 8:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0814 PM TORNADO 1 W ARGONIA 37.27N 97.78W
05/29/2004 SUMNER KS TRAINED SPOTTER
WEDGE TORNADO IN PROGRESS.
&&
ESLocal storm report, May 29, 8:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0816 PM HAIL CONWAY SPRINGS 37.39N 97.64W
05/29/2004 1.75 INCH SUMNER KS LAW ENFORCEMENT
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM CDT | Tornado Warning | ICT | Harper | 55 min |
| May 29, 7:52 PM CDT | Tornado Warning | ICT | Harper | 53 min |
| May 29, 8:00 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 29, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 29, 8:53 PM CDT | Tornado Warning | ICT | Sumner | 67 min |
| May 29, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| May 29, 9:36 PM CDT | Tornado Warning | ICT | Sedgwick | 54 min |
| May 29, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| May 29, 10:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 87 min |
| May 29, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 52 min |
| May 29, 10:46 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 89 min |
| May 29, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
| May 29, 11:42 PM CDT | Tornado Warning | ICT | Ellsworth | 48 min |
| May 30, 12:04 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 86 min |
| May 30, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 96 min |
| May 30, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.